Alert archive / Minnesota / Red Flag Warnings in 2017
Red Flag Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Apr 16, 2017, 3:51 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Apr 16, 2017, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2017, 3:51 AM CDT (08:51 UTC)
- In effect from
- Apr 16, 2017, 12:00 PM CDT
- Expired
- Apr 16, 2017, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409 WWUS83 KABR 160851 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 351 AM CDT Sun Apr 16 2017 MNZ039-046-SDZ268-269-271>273-161700- /O.UPG.KABR.FW.A.0002.170416T1700Z-170417T0100Z/ /O.NEW.KABR.FW.W.0003.170416T1700Z-170417T0100Z/ Traverse-Big Stone-Upper Cheyenne-Upper Missouri Coteau- Upper James River-Prairie Coteau-Red River Valley- 351 AM CDT Sun Apr 16 2017 /251 AM MDT Sun Apr 16 2017/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 268, 269, 271, 272 AND 273... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather Zone 046 Big Stone, Fire Weather Zone 268 Upper Cheyenne, Fire Weather Zone 269 Upper Missouri Coteau, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop on Sunday will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ serr
3 follow-up statements
870 WWUS83 KABR 161531 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 1031 AM CDT Sun Apr 16 2017 MNZ039-046-SDZ268-269-271>273-170100- /O.CON.KABR.FW.W.0003.170416T1700Z-170417T0100Z/ Traverse-Big Stone-Upper Cheyenne-Upper Missouri Coteau- Upper James River-Prairie Coteau-Red River Valley- 1031 AM CDT Sun Apr 16 2017 /931 AM MDT Sun Apr 16 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 268, 269, 271, 272 AND 273... * AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather Zone 046 Big Stone, Fire Weather Zone 268 Upper Cheyenne, Fire Weather Zone 269 Upper Missouri Coteau, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop on Sunday will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KF
637 WWUS83 KABR 161949 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 249 PM CDT Sun Apr 16 2017 MNZ039-046-SDZ268-269-271>273-170100- /O.CON.KABR.FW.W.0003.000000T0000Z-170417T0100Z/ Traverse-Big Stone-Upper Cheyenne-Upper Missouri Coteau- Upper James River-Prairie Coteau-Red River Valley- 249 PM CDT Sun Apr 16 2017 /149 PM MDT Sun Apr 16 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 268, 269, 271, 272 AND 273... * AFFECTED AREA...Fire Weather Zone 039 Traverse, Fire Weather Zone 046 Big Stone, Fire Weather Zone 268 Upper Cheyenne, Fire Weather Zone 269 Upper Missouri Coteau, Fire Weather Zone 271 Upper James River, Fire Weather Zone 272 Prairie Coteau and Fire Weather Zone 273 Red River Valley. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop this afternoon will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KF
428 WWUS83 KABR 170046 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 746 PM CDT Sun Apr 16 2017 MNZ039-046-SDZ268-269-271>273-170200- /O.EXP.KABR.FW.W.0003.000000T0000Z-170417T0100Z/ Traverse-Big Stone-Upper Cheyenne-Upper Missouri Coteau- Upper James River-Prairie Coteau-Red River Valley- 746 PM CDT Sun Apr 16 2017 /646 PM MDT Sun Apr 16 2017/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 046, 268, 269, 271, 272 AND 273... Winds are diminishing and humidity is on the rise as the sun begins to go down. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Apr 16, 12:31 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 16, 12:31 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1231 AM CDT Sun Apr 16 2017
.UPDATE...
Issued at 1227 AM CDT Sun Apr 16 2017
See updated aviation discussion below.
UPDATE Issued at 622 PM CDT Sat Apr 15 2017
Added the MN counties to the Fire Weather Watch. Also made some
adjustments to the hourly wind grids to match up with some outflow
boundaries that are causing some gusty winds.
&&
.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 326 PM CDT Sat Apr 15 2017
An elongated area of low pressure extends from eastern NE up through
southern MN, with a trough set up across eastern SD to an additional
sfc low over south central Canada this afternoon. A ridge of dry
high pressure will slowly build from eastern MT/WY across central
and southeastern SD tonight, and settle across southeastern SD,
eastern NE and western IA by 18Z Sunday.
In the near-term...while light showers linger across the central
ND/SD border, the bulk of the steady rain showers and thunderstorms
continue to exit across eastern SD. Continue to update the near-term
to highlight the latest trends.
Fire weather concerns return for Sunday, as very dry air settles
into the region. Adjusted dewpoints closer to the lower raw GFS
values. Dewpoints in the low to mid 20s should be common by mid
afternoon, with RH values falling to 15 to 25 percent. Running at
the high end of available guidance for winds/gusts for now. Will
need to take another look for a stronger gust potential with
increased mixing around and after 18Z with strong mixing to near
700mb, which may result in tapping into some winds of 35 to near
40kts (especially north). The strongest pressure rises will mainly
stay across ND during the daytime hours Sunday. Current forecast is
for 15-25mph with gusts to 35 mph over north central and
northeastern SD, with somewhat lighter winds across south central
SD. Do expect some increase in clouds Sunday afternoon to help shade
fuels, around 8-10kft, but the impact will likely be minimal. As a
result a Fire Weather Watch has been issued for fire weather zones
268, 269, 271, 272 and 273 for Sunday.
.LONG TERM...(Sunday Evening through Saturday)
Issued at 326 PM CDT Sat Apr 15 2017
As the period opens Sunday night, upper level nearly zonal flow is
beginning to buckle, with height rises noted over the cwa as an
upper level ridge builds east over the region. At the surface, a
cold front is progged in the models to be surging southward and
depending on the timing of the fropa, most models today are trying
to generate a couple showers/thunderstorms along the boundary during
the overnight. At this point, the probability of this cwa seeing any
of this weak convection is rather low.
Fast forward to Monday afternoon: breezy to windy southeast mixing
layer winds of 20 to 30 knots over the Missouri River valley
westward are likely advecting some slightly higher moisture content
boundary layer air toward the region. Probably not much in the way
of thunderstorm coverage over this CWA by 00Z Tuesday. But
coverage of developing/expanding convection off to the west and
south by 00Z Tuesday will need to be monitored Monday night as a
shot of mid/upper-level dynamics and shear (cloud bearing shear
from 12Z GFS/NAM out of BUFKIT exceeds 35 knots) is expected to
spread over into the Dakotas and far northern Nebraska. This is
where most models are progging a low level jet and likely some
additional low level moisture (modest elevated MUCAPE values of
250-600J/kg) to be for ongoing convection to feed off of. Not that
impressive of a set up for night-time convection in July, but
certainly noteworthy for April. Precipitation from this potential
convective activity should be clearing the far eastern forecast
zones Tuesday morning. Presently, guidance spits out between a
quarter inch and a little over a half inch of precipitation with
this precip scenario.
Currently, the system progged to bring precipitation chances to the
region by mid-week, will probably be more of an over-running/waa
event, preliminarily, before the forcing/lifting mechanisms
transition to more deformation zone/TROWAL-forcing for precipitation
chances by Wednesday evening. Per BUFKIT, it appears there will be
some low to mid-level dry air to overcome or saturate down in order
to get precipitation reaching the ground late Tuesday night over the
Missouri River valley region of the forecast area. The top-down
saturation process will cause some cooling of the low level airmass
late Tuesday night into Wednesday, but p-type throughout this event
should be all rain. Precipitation chances should be diminishing
by late Wednesday night/early Thursday from west to east as the
system slowly meanders eastward toward the Great Lakes region.
Presently, guidance spits out between appx 0.30 inches and 0.70
inches of precipitation with this precip scenario.
Throughout the period...temperatures are forecast to right around,
if not several degrees above climo normal for mid to late April.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1227 AM CDT Sun Apr 16 2017
VFR conditions will prevail across the area overnight and through
the day Sunday. Winds will shift to the west Sunday morning and
become breezy at 15 to 30 knots.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from noon CDT /11 AM MDT/ today through this
evening for SDZ268-269-271>273.
MN...Fire Weather Watch from noon CDT today through this evening for
MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...KF
LONG TERM...Dorn
AVIATION...ParkinHazardous weather outlook, Apr 15, 3:42 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 342 PM CDT Sat Apr 15 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-162045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 342 PM CDT Sat Apr 15 2017 /242 PM MDT Sat Apr 15 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday The combination of afternoon RH values between 15 and 25 percent and sustained westerly winds of 15 to 25 mph with gusts to 35 mph will create critical fire weather conditions on Sunday. Thunderstorms are forecast Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Dorn/Fleegel
Nearby
Red Flag Warnings in Minnesota, 2017Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.